Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 7, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 13, 2020, 8:33 PM CDT for Loving County, Winkler County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 13, 2020, 8:33 PM CDT (01:33 UTC)
- Expired
- Mar 13, 2020, 9:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Loving County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 3:24 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
625
WUUS54 KMAF 140133
SVRMAF
TXC301-495-140215-
/O.NEW.KMAF.SV.W.0007.200314T0133Z-200314T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
833 PM CDT Fri Mar 13 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southern Winkler County in western Texas...
Southeastern Loving County in western Texas...
* Until 915 PM CDT.
* At 831 PM CDT, a severe thunderstorm was located 8 miles west of
Wink, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kermit, Wink and Winkler County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for western
Texas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3168 10339 3185 10341 3197 10295 3169 10290
TIME...MOT...LOC 0131Z 255DEG 26KT 3177 10330
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
241 follow-up statement
742
WWUS54 KMAF 140155
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
855 PM CDT Fri Mar 13 2020
TXC301-140205-
/O.CAN.KMAF.SV.W.0007.000000T0000Z-200314T0215Z/
Loving TX-
855 PM CDT Fri Mar 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOVING COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for western
Texas.
LAT...LON 3168 10318 3189 10324 3197 10295 3169 10290
TIME...MOT...LOC 0155Z 255DEG 26KT 3182 10310
$$
TXC495-140215-
/O.CON.KMAF.SV.W.0007.000000T0000Z-200314T0215Z/
Winkler TX-
855 PM CDT Fri Mar 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHERN WINKLER COUNTY...
At 855 PM CDT, a severe thunderstorm was located over Kermit, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kermit, Wink and Winkler County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for western
Texas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3168 10318 3189 10324 3197 10295 3169 10290
TIME...MOT...LOC 0155Z 255DEG 26KT 3182 10310
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 6:49 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Mar 13, 6:49 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 649 PM CDT Fri Mar 13 2020 .DISCUSSION... Please see 00Z aviation discussion below. && .AVIATION... Sfc winds have increased around 12-15 kts this evening out of the ESE ahead of a strong upper-level system. Isold -TSRA have developed INVOF CNM and PEQ and will continue to migrate ENE through tonight affecting all terminals through 06Z. Currently IFR VIS w/FG has set in behind a cold front at MAF and HOB and gradually improvent is likely tonight as -TSRA move through remaining TAF sites. Some storms could produce hail and gusty erratic winds. CIGS/VSBY should improve to VFR at most terminals between 04-06Z. && .PREV DISCUSSION... /issued 126 PM CDT Fri Mar 13 2020/ DISCUSSION... Kinematic and thermodynamic parameters are setting up for a round severe wx starting late this afternoon as a 130kt 3h jet moves across the area into the overnight. Deep convective initiation will likely be delayed due to limited insolation and thus importance of jet. Initiation on high resolution models is probably a few hrs early, but is expected to occur in the far wrn CWFA. Storms and attendant threats will largely be determined by a cold front that will be located INVOF Pecos River and its potential to move n as a warm front into the overnight. Of course there is some uncertainty WRT the frontal position and therefore temps and CAPES this PM. For now we are most concerned about the discrete supercells in and around Reeves, Winkler, Ward, Pecos, Crane, Midland, Ector, Upton, Reagan, and srn Lea Counties. Concerns could be farther s and w depending on the front and when it starts to move back to the n. Derived severe wx indices/parameters and soundings are indicative of tornadic potential and splitting supercells. 12Z-15Z HRRR simulated radar suggestive of multiple discrete cells with long- lived strong updraft helicity tracks across wrn/srn PB and Pecos County. We have collaborated with SPC/SJT and risk has been increased to enhanced earlier today. Tornadoes are possible today (see SPC TOR probabilities), even a strong tornado cannot be ruled out and the most favored area for a tornado will generally be bound between I-20 and I-10. Storms that move farther n in wake of the front will be elevated, but nonetheless still maintain severe potential, parcels lifted from 85h still result in CAPES around 1000 J/KG. We are also concerned that instability could be maximized in the Lower Trans Pecos and the Big Bend area, there are lots of vacationers down at BBNP and we have increased PoPs there. Sat temps will increase and conditions will dry in wake of the exiting system. The cold front will surge back s late Sat night-Sun AM setting up SUN PM to possibly be much cooler (NAM12 has highs in the 40s for much of the PB!). Another mid-level speed max in the sw flow aloft will attempt to generate some light precip in combo with low-level waa aloft the front. A mid-level speed max will come out of MX Sun night with a cluster of storms moving across Trans Pecos, somewhere from the Davis Mtns-Terrell Co. Cold air may be slow to erode out the PB Mon? Active and probably wet sw flow still advertised Tue-Thur. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 53 74 50 60 / 80 0 20 80 Carlsbad 47 74 48 67 / 10 0 10 50 Dryden 62 82 61 77 / 30 0 10 40 Fort Stockton 54 77 58 74 / 30 0 20 60 Guadalupe Pass 43 63 47 64 / 10 0 0 30 Hobbs 46 72 47 60 / 50 0 10 70 Marfa 46 76 48 77 / 10 0 0 20 Midland Intl Airport 53 76 53 63 / 70 0 20 80 Odessa 53 76 53 64 / 70 0 20 80 Wink 51 77 53 68 / 40 0 10 70 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 24
Hazardous weather outlook, Mar 13, 4:12 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Midland/Odessa TX 412 PM CDT Fri Mar 13 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-142115- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 412 PM CDT Fri Mar 13 2020 /312 PM MDT Fri Mar 13 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Tornado Watch #49 is in effect from 3PM CDT/2PM MDT until 10PM CDT/9PM MDT. Severe thunderstorms are likely across the area this afternoon and evening. Large to very large hail, damaging winds, and tornadoes are possible, and a strong tornado cannot be ruled out. The greatest risk for severe weather is currently across portions of Southeast New Mexico, the Trans Pecos, and the Permian Basin. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Mar 13, 5:19 PM CDT, 3 hours 14 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 419 PM MDT Fri Mar 13 2020 NMZ027-028-132300- Eddy County Plains NM-Guadalupe Mountains of Eddy County NM- 419 PM MDT Fri Mar 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL 500 PM MDT... At 418 PM MDT, Doppler radar was tracking a strong thunderstorm over Carlsbad Caverns National Park, or 23 miles northeast of Pine Springs, moving northeast at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Carlsbad, Loving, Malaga, Carlsbad Caverns National Park, Whites City, Otis, Cavern City Air Terminal and Living Desert State Park. A Tornado Watch remains in effect until 900 PM MDT for southeastern New Mexico. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3202 10457 3218 10466 3250 10430 3220 10398 TIME...MOT...LOC 2218Z 245DEG 16KT 3214 10453 12
Special weather statement, Mar 13, 5:55 PM CDT, 2 hours 38 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 555 PM CDT Fri Mar 13 2020 NMZ028-TXZ273-132315- Eddy County Plains NM-Eastern Culberson County TX- 555 PM CDT Fri Mar 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND NORTHERN CULBERSON COUNTIES UNTIL 615 PM CDT/515 PM MDT/... At 555 PM CDT/455 PM MDT/, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Carlsbad Caverns National Park, or 24 miles northeast of Pine Springs, moving northeast at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Whites City. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 1000 PM CDT/900 PM MDT/ for southeastern New Mexico...and southwestern Texas. LAT...LON 3194 10445 3207 10455 3221 10432 3202 10414 TIME...MOT...LOC 2255Z 242DEG 40KT 3204 10444 12
Special weather statement, Mar 13, 6:18 PM CDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 518 PM MDT Fri Mar 13 2020 NMZ028-132345- Eddy County Plains NM- 518 PM MDT Fri Mar 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY AND NORTHEASTERN CULBERSON COUNTIES UNTIL 545 PM MDT... At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Whites City, or 21 miles south of Carlsbad, moving east at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Malaga. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Tornado Watch remains in effect until 900 PM MDT for southeastern New Mexico...and southwestern Texas. LAT...LON 3200 10429 3216 10435 3232 10395 3206 10385 TIME...MOT...LOC 2318Z 251DEG 43KT 3209 10428 12
Special weather statement, Mar 13, 6:32 PM CDT, 2 hours 1 minute before
Special Weather Statement National Weather Service Midland/Odessa TX 632 PM CDT Fri Mar 13 2020 TXZ271-273-132345- Eastern Culberson County TX-Guadalupe and Delaware Mountains TX- 632 PM CDT Fri Mar 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULBERSON COUNTY UNTIL 645 PM CDT... At 632 PM CDT, Doppler radar was tracking a strong thunderstorm 30 miles southeast of Pine Springs in open country, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Culberson County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Tornado Watch remains in effect until 1000 PM CDT for southwestern Texas. LAT...LON 3141 10457 3158 10463 3172 10427 3147 10418 TIME...MOT...LOC 2332Z 253DEG 29KT 3152 10452 12
Special weather statement, Mar 13, 7:02 PM CDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 702 PM CDT Fri Mar 13 2020 TXZ273-274-140030- Eastern Culberson County TX-Reeves County Plains TX- 702 PM CDT Fri Mar 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES AND EAST CENTRAL CULBERSON COUNTIES UNTIL 730 PM CDT... At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 25 miles southwest of Orla, or 32 miles northwest of Toyah, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Reeves and east central Culberson Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 1000 PM CDT for southwestern Texas. LAT...LON 3144 10441 3162 10443 3178 10389 3151 10383 TIME...MOT...LOC 0001Z 259DEG 29KT 3159 10424 12
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 7:02 PM CDT | Special Weather Statement | MAF | Culberson | 28 min |
| Mar 13, 7:11 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 49 min |
| Mar 13, 7:37 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 23 min |
| Mar 13, 7:54 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward | 51 min |
| Mar 13, 8:01 PM CDT | Tornado Warning | MAF | Loving, Reeves, Ward | 29 min |
| Mar 13, 8:02 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward, Winkler | 28 min |
| Mar 13, 8:24 PM CDT | Tornado Warning | MAF | Ward | 36 min |
| Mar 13, 8:49 PM CDT | Tornado Warning | MAF | Ward, Winkler | 26 min |
| Mar 13, 9:15 PM CDT | Tornado Warning | MAF | Crane, Ector, Ward, Winkler | 45 min |
| Mar 13, 9:38 PM CDT | Tornado Warning | MAF | Crane, Ector | 37 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.